We found that warfarin users who initiated citalopram, fluoxetine, paroxetine, amitriptyline, or mirtazapine had approximately a 1.5-fold odds of serious GI bleeding during their first antidepressant prescription compared with warfarin users who did not fill a prescription for an antidepressant. Further, we found, as expected, that the risk of GI bleeding in warfarin users generally appeared to decline after the first antidepressant prescription period. However, the elevated odds ratio for mirtazapine, which is not believed to interact with warfarin, suggests that a drug-drug interaction may not have been responsible for all of the observed increased risk.
Three prior studies have evaluated the risk of GI bleeding in warfarin users co-exposed to antidepressants. In the first case-control study, use of antidepressants in the past 42 days could not be studied because of small number of co-exposed cases, and use in the past 90 days was not associated with hospitalization for upper GI bleeding in warfarin users (fluoxetine/fluvoxamine OR
1.2, 95% CI: 0.8–1.7; other SSRIs OR
1.1, 95% CI: 0.9–1.4; secondary TCAs OR
0.7, 95% CI: 0.4–1.4) 
. Thus while this study could not examine an early rise in risk with antidepressant initiation, results are consistent with no increased risk after the first antidepressant prescription. In a second case-control study, coumarin users hospitalized for GI bleeding had no statistically significant odds (OR
0.8, 95% CI: 0.4–1.5) of being co-exposed to SSRIs in the past 30 days 
. However, this study assumed that the risk after initiating an SSRI remains constant, and therefore would have likely have missed an initial increased risk if present. In a small cohort study, warfarin users co-exposed to SSRIs had a 3.49-fold (95% CI: 1.37–8.91) hazard of hospitalization for bleeding, but this study adjusted for few clinical variables 
While some studies have shown that SSRIs themselves are associated with bleeding even without warfarin 
, not all studies have found this 
. In our study, several of the SSRIs were associated with GI bleeding, but there did not seem to be a relationship with affinitity for the serotonin reuptake transporter (paroxetine>sertraline>fluoxetine>citalopram 
). Therefore, our data do not support the hypothesis that blocking of serotonin reuptake of platelets is responsible for the observed associations.
Our study had several limitations. The main limitation was the potential for residual confounding by unmeasured factors, such as depression and its severity, smoking, alcohol use, body mass area, and/or use of over the counter medications. Therefore, it remains questionable whether the observed increased bleeding risk during the first antidepressant prescription is due to a drug-drug interaction or the result unmeasured confounding (i.e., warfarin users with depression might have at higher risk than non-depressed warfarin users). However, during the third or fourth antidepressant prescription most of the ORs were close to 1, suggesting either that confounding by unmeasured factors did not have a major effect, depletion of susceptibles, or that depression treatment was associated with a reduced risk. Another limitation is the relative limited number of individuals that initiated antidepressant therapy, which resulted in wide 95% CI and limited our ability to study all drugs and all exposure windows of interest. Further, for some of the agents, the point estimates were elevated without statistically significance.
In conclusion, our finding suggest that there is an increased risk of GI bleeding after initiation of citalopram, fluoxetine, paroxetine, amitriptyline, and mirtazapine, and possible venlafaxine and nortriptyline. However, it remains debatable whether the observed increased bleeding risk during the first antidepressant prescription is due to a drug-drug interaction or the characteristics of patients receiving these agents. Regardless of mechanisms, increased clinical vigilance is prudent for patients on warfarin who initiate an antidepressant drug.